Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2012, 6:41 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 6:41 PM EDT (22:41 UTC)
- Expired
- May 3, 2012, 7:29 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:57 PM EDT | HAIL 0.7 | 1 Ssw Foxsport, VA | DIME HAIL AT SMITH MOUNTAIN LAKE |
| May 3, 7:10 PM EDT | HAIL 1.25 | 6 Ne Southern Smith Mou, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007
WUUS51 KRNK 032241
SVRRNK
VAC019-067-143-032345-
/O.NEW.KRNK.SV.W.0094.120503T2241Z-120503T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 745 PM EDT.
* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BURNT CHIMNEY TO 6 MILES
SOUTHWEST OF WESTERN SMITH MOUNTAIN LAKE...OR ALONG A LINE
EXTENDING FROM 8 MILES EAST OF BOONES MILL TO ROCKY MOUNT...AND
MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURNT CHIMNEY...
WESTERN SMITH MOUNTAIN LAKE...
NORTHWEST SMITH MOUNTAIN LAKE...
SOUTHERN SMITH MOUNTAIN LAKE...
MONETA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3729 7956 3702 7943 3696 7970 3695 7985
3717 7988
TIME...MOT...LOC 2241Z 262DEG 16KT 3712 7980 3697 7979
$$3 follow-up statements
950
WWUS51 KRNK 032254
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU MAY 3 2012
VAC019-067-143-032345-
/O.CON.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
654 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHERN BEDFORD
COUNTIES...
AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SOUTHERN SMITH MOUNTAIN LAKE...OR NEAR PENHOOK...MOVING
EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN SMITH MOUNTAIN LAKE...
SMITH MOUNTAIN LAKE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3711 7982 3722 7953 3702 7943 3696 7970
3695 7985
TIME...MOT...LOC 2255Z 260DEG 26KT 3704 7966
$$608
WWUS51 KRNK 032312
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT THU MAY 3 2012
VAC019-067-143-032345-
/O.CON.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
712 PM EDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHERN BEDFORD
COUNTIES...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SMITH MOUNTAIN LAKE STATE PARK...OR 7 MILES NORTHEAST OF
PENHOOK...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SMITH MOUNTAIN LAKE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3699 7973 3714 7972 3722 7953 3702 7943
3699 7957
TIME...MOT...LOC 2312Z 260DEG 26KT 3706 7955
$$499
WWUS51 KRNK 032329
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU MAY 3 2012
VAC019-067-143-032339-
/O.CAN.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
729 PM EDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITTSYLVANIA...
EASTERN FRANKLIN AND SOUTHERN BEDFORD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3699 7973 3714 7972 3722 7953 3702 7943
3699 7957
TIME...MOT...LOC 2329Z 260DEG 26KT 3708 7940
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:12 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 3, 4:12 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT THU MAY 3 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTH FROM THE GULF COAST TONIGHT...AND WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PARTICULARLY ACROSS THE MOUNTAINS. SPOTTY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK...WHEN A COLD FRONT MOVES THROUGH OUR AREA. && .NEAR TERM /THROUGH FRIDAY/... AS OF 400 PM EDT WEDNESDAY... SPOTTY SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE MOUNTAINS THROUGH THE EVENING AS A PLUME OF TROPICAL MOISTURE... ASSOCIATED WITH A SLOW MOVING UPPER LEVEL DISTURBANCE...MOVES NORTH FROM THE GULF COAST. A FEW OF THESE STORMS WILL BECOME STRONG TO SEVERE...WITH HAIL AS THE MAIN THREAT...BUT GUSTY WINDS AND PERIODS OF VERY HEAVY RAIN WILL ALSO BE POSSIBLE. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH GRADUALLY AFTER SUNSET AS DAYTIME HEATING ENDS. OVERNIGHT...TROPICAL MOISTURE WILL HELP KEEP TEMPERATURES ON THE WARM AND MUGGY SIDE...AND DO NOT EXPECT LOWS TO FALL MUCH BELOW THE MID 60S ACROSS THE PIEDMONT REGION...AND BELOW THE UPPER 50S TO LOW 60S ACROSS THE MOUNTAINS. ALSO EXPECT LOW CLOUDS TO DEVELOP ACROSS PORTIONS OF THE MOUNTAINS...BUT OVERALL SKIES WILL START OUT THE NIGHT ON THE PARTLY CLOUDY SIDE. AS THE UPPER DISTURBANCE CONTINUES TO PUSH NORTH...CLOUD COVER WILL INCREASE AREAWIDE... WITH SHOWERS MOVING BACK ACROSS THE MOUNTAINS BEFORE SUNRISE. BY FRIDAY AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ACROSS THE REGION...AGAIN WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING THE AFTERNOON. INCREASED CLOUD COVER AND SCATTERED RAINFALL ACROSS THE MOUNTAINS WILL HELP TO MODERATE AFTERNOON TEMPERATURES...HOLDING HIGHS IN THE UPPER 70S TO THE LOW 80S. FURTHER EAST HOWEVER...CLOUD COVER AND RAIN WILL NOT BE AS WIDESPREAD...ALLOWING TEMPERATURES TO CLIMB INTO THE UPPER 80S. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 330 PM EDT WEDNESDAY... A BACKDOOR FRONT WILL MOVE INTO AND THEN STALL JUST SOUTH OF THE AREA SATURDAY INTO SUNDAY. WE ARE ANTICIPATING SCATTERED SHOWERS AND STORMS ASSOCIATED WITH IT...AND THEN A BIT OF A COOL DOWN DURING THE DAY SUNDAY. SHOULD ALSO SEE PLENTY OF CLOUDINESS DURING THIS TIME PERIOD...ESPECIALLY ON SUNDAY. ON SATURDAY HIGHS WILL RANGE FROM THE LOWER 80S ACROSS THE MOUNTAINS TO THE UPPER 80S EAST OF THE BLUE RIDGE. ON SUNDAY...LOOK FOR HIGHS IN THE LOW TO MID 70S IN THE MOUNTAINS WITH UPPER 70S TO AROUND 80 EAST OF THE BLUE RIDGE. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 200 PM EDT WEDNESDAY... AN UPPER RIDGE WILL BUILD INTO THE CENTER OF THE COUNTRY. LOW PRESSURE IS PROJECTED TO RIDE ALONG THE EDGE OF THIS RIDGE THROUGH THE MID WEST AND THEN EASTWARD INTO NEW ENGLAND THURSDAY. AS THIS LOW APPROACHES...THE STALLED FRONT FROM THE WEEKEND WILL RETURN AS A WARM FRONT ALONG WITH ASSOCIATED SHOWERS AND STORMS. AS THE LOW HEADS TOWARD NEW ENGLAND...ANTICIPATE A STRONG COLD FRONT TO MOVE ACROSS THE AREA TUESDAY INTO WEDNESDAY. THE POTENTIAL MAY EXIST FOR SEVERE WEATHER ALONG THIS FRONT. HIGH PRESSURE WILL START TO BUILD INTO THE AREA ON THURSDAY...HOWEVER...THERE STILL MAY BE SOME LINGERING UPSLOPE SHOWERS ACROSS THE SE WV MOUNTAINS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 200 PM EDT WEDNESDAY... SATELLITE AND RADAR IMAGERY INDICATES SCATTERED CU ACROSS THE REGION THIS AFTERNOON...ALTHOUGH A FEW STRONG STORMS HAVE CROPPED UP IN THE NORTH CAROLINA MOUNTAINS. EAST OF THE MOUNTAINS...MOSTLY CLEAR SKIES ARE OBSERVED...ALTHOUGH CU IS BEGINNING TO DEVELOP THERE AS WELL. THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED ENOUGH THROUGH THE REMAINDER OF THURSDAY THAT DO NOT HAVE THUNDERSTORM ACTIVITY MENTIONED IN THE 03/18Z TAFS...ALTHOUGH CANNOT RULE OUT A STORM OVER ONE OF THE TAF SITES LATER THIS EVENING. OTHERWISE EXPECT SKIES VARYING BETWEEN SCT AND BKN WITH BASES BETWEEN 5KFT TO 7KFT THROUGH THIS EVENING. OVERNIGHT EXPECT ANOTHER ROUND OF LIGHT FOG TO DEVELOP DURING THE PREDAWN HOURS OF FRIDAY...THANKS TO LIGHT WINDS AND PARTLY CLOUDY SKIES. WITH WINDS EXPECTED TO BE WEST SOUTHWESTERLY OVERNIGHT...BELIEVE THERE IS THE POSSIBILITY OF MVFR/IFR CEILINGS DEVELOPING AT BLF...BUT THESE LOW CEILINGS WILL GRADUALLY LIFT DURING LATE MORNING. WILL ALSO BE CONCERNED WITH AN UPPER LEVEL DISTURBANCE PRESSING NORTH FROM THE GULF COAST REGION...AND USHERING IN A PLUME OF TROPICAL MOISTURE WHICH WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS THROUGH THE EVENING. WILL EXPECT SUB VFR CONDITIONS FRIDAY NIGHT AND SATURDAY MORNING AS THE SLOW MOVING UPPER LEVEL DISTURBANCE CONTINUES TO ADVECT GULF MOISTURE INTO OUR AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...DS LONG TERM...DS AVIATION...NF
Hazardous weather outlook, May 3, 3:40 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT THU MAY 3 2012 NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-041945- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 340 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS EVENING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERIODS OF VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ032>035-043>047-058-059-041945- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 340 PM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 3, 6:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 WSW ALLISONIA 36.90N 80.80W
05/03/2012 E1.00 INCH WYTHE VA PUBLIC
NICKEL TO QUARTER HAIL.
&&
KMLocal storm report, May 3, 6:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 WNW GRAYSONTOWN 37.06N 80.63W
05/03/2012 E0.75 INCH PULASKI VA TRAINED SPOTTER
SPOTTER REPORTED DIME SIZED HAIL COVERING THE GROUND AT
A DEPTH OF A HALF INCH.
&&
EVENT NUMBER RNK1200003
VINCENTLocal storm report, May 3, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 WSW ALLISONIA 36.90N 80.80W
05/03/2012 E1.00 INCH WYTHE VA PUBLIC
NICKEL TO QUARTER HAIL.
&&
KMLocal storm report, May 3, 6:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 SSW WILLIS 36.83N 80.49W
05/03/2012 E1.00 INCH FLOYD VA COCORAHS
&&
EVENT NUMBER RNK1200108
WHPSpecial weather statement, May 3, 6:28 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT THU MAY 3 2012 VAZ033-034-032300- BEDFORD VA-FRANKLIN VA- 628 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES... AT 625 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES EAST OF BOONES MILL TO 4 MILES SOUTH OF ROCKY MOUNT...MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL. THESE STORMS WILL BE NEAR SONTAG AROUND 640 PM...WESTERN SMITH MOUNTAIN LAKE AROUND 650 PM...NORTHWEST SMITH MOUNTAIN LAKE AROUND 655 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 700 PM. LAT...LON 3693 7992 3718 7990 3717 7960 3689 7963
Special weather statement, May 3, 6:32 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU MAY 3 2012
VAZ023-034-032300-
BEDFORD VA-BOTETOURT VA-
632 PM EDT THU MAY 3 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...
AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TROUTVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MONTVALE AROUND 640 PM AND LITHIA AROUND 645
PM.
LAT...LON 3755 7970 3737 7962 3728 7985 3733 7986
3734 7991 3738 7994The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:11 PM EDT | Special Weather Statement | RNK | Grayson | 34 min |
| May 3, 1:51 PM EDT | Special Weather Statement | RNK | Grayson | 39 min |
| May 3, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 36 min |
| May 3, 3:19 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| May 3, 3:28 PM EDT | Special Weather Statement | RNK | Wythe | 32 min |
| May 3, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 53 min |
| May 3, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 34 min |
| May 3, 3:43 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| May 3, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski | 65 min |
| May 3, 4:14 PM EDT | Special Weather Statement | RNK | Floyd | 31 min |
| May 3, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford | 51 min |
| May 3, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 39 min |
| May 3, 5:15 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 3, 6:28 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| May 3, 6:32 PM EDT | Special Weather Statement | RNK | Botetourt | 28 min |
| May 3, 6:48 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| May 3, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 28 min |
| May 3, 7:02 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| May 3, 7:57 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.